Get access

A patch testing and cross-sensitivity study of carbamazepine-induced severe cutaneous adverse drug reactions

Authors

  • Y.-T. Lin,

    1. Department of Dermatology, Chang Gung Memorial Hospital, Taipei, Linkou, Keelung, and Chang Gung University College of Medicine, and
    Search for more papers by this author
    • 1These authors contributed equally to this work.

  • Y.-C. Chang,

    1. Department of Dermatology, Chang Gung Memorial Hospital, Taipei, Linkou, Keelung, and Chang Gung University College of Medicine, and
    Search for more papers by this author
    • 1These authors contributed equally to this work.

  • R.C.-Y. Hui,

    1. Department of Dermatology, Chang Gung Memorial Hospital, Taipei, Linkou, Keelung, and Chang Gung University College of Medicine, and
    Search for more papers by this author
  • C.-H. Yang,

    1. Department of Dermatology, Chang Gung Memorial Hospital, Taipei, Linkou, Keelung, and Chang Gung University College of Medicine, and
    Search for more papers by this author
  • H.-C. Ho,

    1. Department of Dermatology, Chang Gung Memorial Hospital, Taipei, Linkou, Keelung, and Chang Gung University College of Medicine, and
    Search for more papers by this author
  • S.-I. Hung,

    1. Institute of Pharmacology, School of Medicine, National Yang-Ming University, Taipei, Taiwan
    Search for more papers by this author
  • W.-H. Chung

    Corresponding author
    1. Department of Dermatology, Chang Gung Memorial Hospital, Taipei, Linkou, Keelung, and Chang Gung University College of Medicine, and
      W.-H. Chung. E-mail:wenhungchung@yahoo.com
    Search for more papers by this author
    • 1These authors contributed equally to this work.


  • Conflict of interest
    The authors have no conflict of interest to declare.

  • Funding source
    This research was supported by grants from the National Science Council, Taiwan (98-2314-B-182A-027-MY3; NSC 98-2320-B-010-002-MY3) and Chang-Gung Memorial Hospital (CMRPG-290051G, BMRPG-290011).

W.-H. Chung. E-mail:wenhungchung@yahoo.com

Abstract

Background  The usefulness of the drug patch testing for Stevens–Johnson syndrome and toxic epidermal necrolysis (SJS/TEN) is still controversial. Recent studies have shown that HLA-B*1502 is strongly associated with CBZ-SJS/TEN in Chinese and Southeast Asian populations.

Objective  To evaluate the usefulness of patch tests for patients with carbamazepine (CBZ)-induced SJS, TEN and drug reaction with eosinophilia and systemic symptoms (DRESS) and the cross-reactivity in patch tests among the aromatic antiepileptic drugs.

Methods  We measure the frequency of positive patch test reactions and cross-sensitivity to structure-related aromatic anti-epileptic drugs (AEDs) for patients after SJS/TEN or DRESS episodes caused by CBZ. CBZ and other structure-related AEDs used for patch testing were prepared in 10% and 30% petrolatum. Secondary measures included the association of HLA-B*1502 genotype and frequency of possible side effects from the patch tests.

Results  Positive patch test reactions to 30% CBZ in the CBZ-SJS/TEN were 62.5% (10/16), and 70% (7/10) in the CBZ-DRESS. None of the 10 healthy controls displayed a positive reaction to tested agents. Cross-sensitivity to other aromatic AEDs was observed in both the CBZ-SJS/TEN and the CBZ-DRESS. Only the HLA-B*1502 genotype was present and strongly associated with the CBZ-SJS/TEN, but not with the CBZ-DRESS.

Conclusion  Drug patch testing is a safe and useful method for the identification of CBZ as the culprit drug of SJS/TEN as well as DRESS. Testing of chemically or pharmacologically related AEDs may provide information on cross-reactivity for these patients.

Get access to the full text of this article

Ancillary